Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 29, NWS Baltimore/Washington

August 3, 2002Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 3, 2002, 7:07 PM EDT for Nelson County, Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2002, 7:07 PM EDT (23:07 UTC)
Expired
Aug 3, 2002, 9:00 PM EDT
In force
113 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 032307
FFWLWX
VAC125-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
707 PM EDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NELSON COUNTY IN CENTRAL VIRGINIA

* UNTIL 900 PM EDT.

* AT 659 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 16 MILES EAST OF BUENA
  VISTA...OR ABOUT 13 MILES WEST OF SHIPMAN.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ACROSS SOUTHERN NELSON COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 3767 7871 3785 7875 3755 8137 3711 8125

HTS
2 follow-up statements
000 
WGUS71 KLWX 040009
FFSLWX
VAC125-040100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
808 PM EDT SAT AUG 3 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM EDT FOR

  NELSON COUNTY IN CENTRAL VIRGINIA

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL 27 MILES SOUTH OF
CHARLOTTESVILLE...MOVING SOUTH AT 4 MPH.

RAINFALL FROM THUNDERSTORMS THIS AFTERNOON AND EVENING WAS ESTIMATED 
TO BE BETWEEN AROUND 6 INCHES EAST OF LOVINGSTON. ADDITIONAL 
THUNDERSTORMS WILL BE CROSSING THE SAME AREA THROUGH 9PM. THIS WILL 
LIKELY PRODUCE WASHED OUT ROADS AND FLOODING OF LOW LYING AREAS. 
STREAMS...SUCH AS CEDAR BRANCH...WILL LIKELY EXCEED BANKFULL AND BE 
RUNNING SWIFTLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAYS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

LAT...LON 3776 7860 3772 7882 3744 7875 3752 7843

HTS
000 
WGUS71 KLWX 040114
FFSLWX
VAC125-040130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
914 PM EDT SAT AUG 3 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR NELSON COUNTY HAS
EXPIRED AS OF 900 PM EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOODING. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME
ROADWAYS MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID
DRIVING THROUGH FLOODED ROADWAYS.

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EDT SAT AUG 3 2002

SHORT TERM...TNGT THRU SUN NIGHT...

SUBTROPICAL RIDGE DOMINATES MUCH OF THE CENTRAL AND ERN U.S. WITH
WESTERLIES REMAINING WELL N OF THE AREA NEAR THE CANADIAN BORDER.
500MB RIDGE ACTUALLY BUILDS EWD TONIGHT AND SUN. THIS WILL CAUSE THE
WEAK AND DIFFUSE FNT TO OUR N OVR PA TO WASH OUT OVRNGT AND SUN.
HIGH PRES OVR THE GTLKS WILL BRIDGE EWD WITH THE SUBTROPICAL HIGH
OFF THE E CST SUN AND SUN NGT. A WEAK VORT MAX COMING AROUND THE NRN
SIDE OF THE UPR LVL RIDGE WILL PASS THRU NEW ENG SUN NGT.
HOWEVER...THE ASSOCD BOUNDARY SHOULD REMAIN N OF THE AREA THRU 3RD
PD.

CAPES RUNNING 3000 J/KG OR HIGHER ACRS AREA THIS AFTRN WITH LIS AS
LOW AS -10C AND TTS IN THE 50S SO AIR MASS IS QUITE UNSTABLE.
A FEW WAYS TO GET SCT CONVECTION GOING THIS AFTRN INTO THIS EVE.
WEAKENING FRONT TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT
CONVECTION THIS AFTERNOON. SCT CONVECTION WOULD FORM OVR PA THEN
DROP SLOWLY SWD INTO THE AREA. ALSO....MODELS HINT AT VERY WEAK VORT
MAX DRIFTING SW ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE
CONVECTION. IN ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT
OVR THE AREA DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD
INITIATE CONVECTION. LASTLY...OROGRAPHIC LIFT OVR THE MTNS MAY
INITIATE CONVECTION.  WILL LEAVE 30 POPS IN PLACE INTO TNGT. ANY
CONVECTION SHOULD DIMINISH BY MDNGT AS THE ATMOSPHERE COOLS A
BIT/STABILIZES. AS FAR AS POTENTIAL FOR SVR...DYNAMICS ARE LACKING
AND WIND FIELDS ARE VERY WEAK. HOWEVER...INSTABILITY IS EXCELLENT
AND THERE IS DRY AIR IN THE MID LEVELS. THREAT WILL BE FOR ISOLD SVR
WITH DOWNBURSTS. IN ADDTN...HIGH PWATS AND WEAK STEERING FLOW COULD
RESULT IN VERY SLOW MOVING HEAVY RAINERS.

ON SUN...500MB TEMPS WARM AND FCST SOUNDINGS SHOWING A NICE CAP. IN
ADDITION...IT DOES NOT LOOK AS UNSTABLE AS TDA...500MB RIDGE WILL BE
BUILDING INTO THE AREA AND AIR MASS WILL BE SLIGHTLY DRIER. SHOULD
BE SOME PATCHY CI AND AFTERNOON CU BUILDUP BUT STILL A M/S FCST.
CANT RULE OUT AN ISOLD TSRA IF THERE ARE ANY MESOSCALE BOUNDARIES
AROUND BUT POPS LESS THAN 30 SO WILL NOT MENTION IN THE SUN FCST.
M/CLR SUN NGT WITH JUST SOME PATCHY CI AROUND.

MOS FCST MAX TEMPS HAVE BEEN TOO COOL LAST FEW DAYS. FULL SUN...S
FLOW AND 850MB TEMPS AROUND 20C AGAIN ON SUN SO THINK TEMPS WILL AT
REACH THE M/U 90S AGAIN...A FEW DEG ABOVE GUIDANCE. MOS MINS ARE
CLOSE NEXT TWO NIGHTS AND ACCEPTED WITH ONLY MINOR ADJUSTMENTS. MIN
HEAT INDEX WILL BE NEAR 80 AGAIN IN DC TNGT WITH POTENTIAL FOR HEAT
INDEX UP TO 105 AGAIN SUN AFTRN SO WILL KEEP THE WARNING UP FOR DC
AREA THRU SUN. USUALLY BALTIMORE CITY HAS SIMILAR CONDITIONS BUT
HEAT INDEX AT NIGHT HAS BEEN FALLING BELOW 80 SO THEY WILL BE
GROUPED WITH THE OTHER COUNTIES IN THE ADVISORY.

WALSTON
----------------------------------------------
LONG-TERM DISCUSSION

MONDAY
UPPER RIDGE STILL EXPECTED TO BE ON FIRM CONTROL OF THE REGION.
HAVE KEPT 30 POPS FOR MON AFTERNOON FOR SAKE OF CONTINUITY...BUT
CAREFUL EXAMINATIONS OF 12Z AVN FCST SOUNDINGS ACROSS THE REGION
INDICATE SUBSTANTIAL CINH TO BE OVERCOME AND WITH NO BDRIES TO FOCUS
CONVECTION DOUBT ANYTHING WILL FIRE.  12Z ETA IS A BIT MORE
OPTIMISTIC WITH NEGATIVE LIS AND HIGHER TT NUMBERS.  HAVE RAISED
BOTH MAX AND MIN FOR MON AND MON NIGHT A COUPLE OF DEGREES SINCE MOS
NUMBERS HAVE BEEN TOO COOL THE LAST COUPLE OF DAYS.

TUE-FRI

UPPER AIR PATTERN BECOMES MORE AMPLIFIED TUESDAY WITH A STRONG RIDGE
OVER THE CENTER OF THE NATION AND WEST COAST TROF.  THIS RESULTS IN
DEEP TROUGH OVER ERN NOAM.  ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TUESDAY BRINGING AN END TO THE HOT WEATHER.  12Z AVN
INDICATES MOST OF THE ENERGY WITH THIS TROF WILL REMAIN WELL
NORTHEAST OF THE AREA.  THINK 30 POPS LOOK REASONABLE.  FRONT MOVES
SOUTH OF THE AREA TUE NIGHT WITH DRIER AND COOLER TEMPS BEHIND IT.

ROSA

.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE VAZ054.
     HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     WVZ048>053...WVZ055.

In the hours before

Local storm report, Aug 3, 3:30 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    FAIRFAX                   VA   1.00 INCH HAIL
08/03/02   FAIRFAX                        WIND GUST IN EXCESS OF
                                          50MPH REPORTED BY SPOTTERS

0305 PM    CENTERVILLE               VA   1.00 INCH HAIL
08/03/02   FAIRFAX                        REPORTED BY
SPOTTERS

0315 PM    MANASSAS CITY             VA   1.00 INCH HAIL
08/03/02   PRINCE WILLIAM                 REPORTED BY
SPOTTERS

0325 PM    MANASSAS PARK             VA   1.00 INCH HAIL
08/03/02   PRINCE WILLIAM                 REPORTED BY
                                          SPOTTERS

LFR
Local storm report, Aug 3, 3:36 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
336 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    ANNANDALE                 VA   .75 INCH HAIL
08/03/02   FAIRFAX                         REPORTED BY
                                           SPOTTERS

DMW
Local storm report, Aug 3, 3:39 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
339 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    ANNANDALE                 VA   .75 INCH HAIL
08/03/02   FAIRFAX                        REPORTED BY
SPOTTERS

0310 PM    CENTREVILLE               VA   WIND DAMAGE
08/03/02   FAIRFAX                        TREES DOWN REPORTED BY NWS
                                          HYDROLOGIST

WALSTON
Local storm report, Aug 3, 3:46 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
346 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    ANNANDALE                 VA   .75 INCH HAIL
08/03/02   FAIRFAX                        REPORTED BY
SPOTTERS

0310 PM    CENTREVILLE               VA   WIND DAMAGE
08/03/02   FAIRFAX                        TREES DOWN REPORTED BY NWS
                                          HYDROLOGIST

0342 PM    MANASSAS                  VA   1.00 INCH HAIL
08/03/02   PRINCE WILLIAM                 REPORTED BY
SPOTTERS

DMW
Special weather statement, Aug 3, 5:01 PM EDT, 2 hours 6 minutes before
DCZ001-MDZ009-013-016-VAZ042-052>054-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
501 PM EDT SAT AUG 3 2002

...STRONG THUNDERSTORMS MOVING THROUGH THE WASHINGTON METRO AREA...

AT 500 PM DOPPLER WEATHER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS OVER MONTGOMERY COUNTY. THESE STORMS ARE MOVING SOUTH
AT 10 MPH AND WILL AFFECT THE DISTRICT OF COLUMBIA...FAIRFAX
COUNTY...ARLINGTON...FALLS CHURCH...ALEXANDRIA AND EASTERN LOUDOUN
COUNTY DURING THE NEXT HOUR.

THESE STORMS WILL CONTAIN WIND GUSTS TO 40 MPH...HEAVY
RAIN...INTENSE FREQUENT LIGHTNING AND SMALL HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER
IMMEDIATELY.

WALSTON
Local storm report, Aug 3, 6:19 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
619 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    WINCHESTER                VA   .75 INCH HAIL
08/03/02   FREDERICK                      REPORTED BY
                                          SPOTTERS

DMW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park42 min
Aug 3, 3:03 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland42 min
Aug 3, 3:29 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, Stafford, City of Manassas, City of Manassas Park46 min
Aug 3, 4:04 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, City of Harrisonburg56 min
Aug 3, 4:16 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, City of Fredericksburg59 min
Aug 3, 4:19 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Stafford56 min
Aug 3, 4:36 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah39 min
Aug 3, 5:01 PM EDTSevere Thunderstorm WarningLWXShenandoah59 min
Aug 3, 5:17 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more58 min
Aug 3, 5:20 PM EDTSevere Thunderstorm WarningLWXLoudoun55 min
Aug 3, 6:01 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Warren, City of Winchester59 min
Aug 3, 6:06 PM EDTSevere Thunderstorm WarningLWXNelson24 min

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.